SFENCC2021 Society for Endocrinology National Clinical Cases 2021 Oral Communications (10 abstracts)
A 23-year-old female with no past medical history, presented with Acute Shortness of breath and Chest pain. CTPA revealed Bilateral Pulmonary Emboli with slightly low platelets. She was discharged on apixaban. Of note, she had received her first dose of Astra-Zeneca Covid vaccine 10 days ago. She re-presented 2days later with worsening chest pain. FBC revealed platelets 27,Hb 80,d-dimer 10,000. She was treated for presumed chest infection and DOAC was converted to heparin infusion on haematology advice d/t Thrombocytopenia for which no cause was found. Multiple platelet transfusions were also given.
CT-CAP on admission revealed Left pleural effusion, deemed para-pneumonic.All abdominal viscera normal. Autoimmune profile was negative including lupus-anticoagulant. 5 days post-admission, in view of sudden onset lower backache & worsening infection markers, repeat CT CAP was done which revealed new bilateral adrenal haemorrhages. MRI adrenals revealed B/l adrenal haemorrhages with fat stranding ,no underlying adrenal mass noted. Her 9am cortisol was <25, therefore she was started on IV hydrocortisone for acute adrenal insufficiency. A day later, she developed severe headache and photophobia. MRI head showed multiple cerebellar lesions?cause. She then had 2 grand-mal seizures,therefore was started on antiepileptics and moved to ICU of specialist hospital. MRI was re-reported as PRES (posterior reversible encephalopathy syndrome). Repeat CT AP also revealed splenic vein thrombosis and RT ventricular thrombus.
She was finally diagnosed with VITT (Vaccine Induced Thrombosis and Thrombocytopenia) due to Astra-Zeneca vaccine She was treated with 5 cycles of plasma exchange.She was also administered pulsed IV methylprednisolone. She improved clinically and blood parameters wise.She was switched to hydrocortisone 20/10/10 mg. However, she became dizzy, hypotensive on lower dose, therefore dose increased to 20 mg QDS.Her anticoagulation was changed from heparin to Argatroban on suspicion of VITT. She was discharged home with sick-day rules,steroid & mineralocorticoid replacement. She has follow-up planned in Endocrine clinic for SST arrangement.
VITT is a rare syndrome which was recently recognized to be caused by Astra-Zeneca vaccine. It clinically mimics autoimmune HIT with PF4 antibodies. VITTS is extremely rare, but the potential side-effects can be devastating, therefore, UK has now recommended using an alternative vaccine in patients younger than 30 years. We believe this is the first case report of B/l adrenal haemorrhage in association with VITTS. Clinicians should have a high index of suspicion to diagnose VITTS as prompt treatment with IVIG and avoidance of platelets transfusions can be lifesaving.